Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 3, NWS Brownsville, TX

January 24, 2023Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Jan 24, 2023, 3:43 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Jan 24, 2023, 9:00 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2023, 3:43 AM CST (09:43 UTC)
In effect from
Jan 24, 2023, 9:00 AM CST
Expired
Jan 24, 2023, 12:06 PM CST
In force
3 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS74 KBRO 240943
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
343 AM CST Tue Jan 24 2023

TXZ251-254-255-351-354-355-241815-
/O.NEW.KBRO.WI.Y.0003.230124T1500Z-230125T0000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, and Laguna Vista
343 AM CST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Inland Kenedy, Inland Willacy, Inland Cameron, Coastal 
  Kenedy, Coastal Willacy and Coastal Cameron Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ451-454-455-241815-
/O.NEW.KBRO.WI.Y.0003.230124T1500Z-230125T0600Z/
Kenedy Island-Willacy Island-Cameron Island-
Including the cities of South Padre Island and Boca Chica Beach
343 AM CST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph
  expected through this afternoon. North winds 20 to 30 mph with
  gusts up to 40 mph expected this evening into tonight.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
773 
WWUS74 KBRO 241806
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1206 PM CST Tue Jan 24 2023

TXZ251-254-351-354-250000-
/O.CAN.KBRO.WI.Y.0003.000000T0000Z-230125T0000Z/
/O.NEW.KBRO.WI.Y.0004.230124T2100Z-230125T0000Z/
Inland Kenedy-Inland Willacy-Coastal Kenedy-Coastal Willacy-
Including the cities of Sarita, Raymondville, and Port Mansfield
1206 PM CST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Inland Kenedy, Inland Willacy, Coastal Kenedy and 
  Coastal Willacy Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ451-454-455-250215-
/O.CAN.KBRO.WI.Y.0003.000000T0000Z-230125T0600Z/
/O.NEW.KBRO.WI.Y.0004.230124T2100Z-230125T0600Z/
Kenedy Island-Willacy Island-Cameron Island-
Including the cities of South Padre Island and Boca Chica Beach
1206 PM CST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ255-355-250000-
/O.UPG.KBRO.WI.Y.0003.000000T0000Z-230125T0000Z/
/O.NEW.KBRO.HW.W.0001.230124T1806Z-230124T2100Z/
/O.NEW.KBRO.WI.Y.0004.230124T2100Z-230125T0000Z/
Inland Cameron-Coastal Cameron-
Including the cities of Brownsville, Harlingen, Port Isabel, 
and Laguna Vista
1206 PM CST Tue Jan 24 2023

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...For the High Wind Warning, south winds 30 to 40 mph with
  gusts up to 65 mph. For the Wind Advisory, southwest winds 15 
  to 25 mph with gusts up to 35 mph expected.

* WHERE...Inland Cameron and Coastal Cameron Counties.

* WHEN...For the High Wind Warning, until 3 PM CST this 
  afternoon. For the Wind Advisory, until 6 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Jan 23, 10:41 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jan 23, 10:41 PM CST, 5 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1041 PM CST Mon Jan 23 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 305 PM CST Mon Jan 23 2023

The main concerns for the period are focused on wind on land and at
sea, and the various potential impacts as a result. On land, strong
southerly winds ahead of Tuesday's front could cause minor issues
with power outages and damage to poorly anchored lightweight objects
in the lower Valley.  Behind the front, that could be an issue too
across the upper Valley/Brush Country but the main issue post-front
is the threat for rapid wildfire spread.  At sea, strong winds and
high/rough seas will make for difficult to impossible boating
conditions for small craft and a challenge for larger ships headed
in and out of the Port of Brownsville.

As for the situation...strong and closed-off 500 mb upper low
cruises from southeastern New Mexico through north/central Texas
late tonight through Tuesday evening, moving into eastern Oklahoma
Tuesday night. Broad westerly flow of drier air follows the system.
At the surface, low pressure intensifies over northeast Mexico and
south Texas followed by a robust front with much drier air behind it
as high pressure gradually builds across Texas. The position of the
upper low will keep the bulk of rain and thunderstorms well north of
the Rio Grande Valley, with the better chances skirting the
Hebbronville to Sarita area later tonight through midday Tuesday.
Streamer showers are likely in strengthening low level southerly
flow from the lower Valley through the King Ranch later tonight
through Tuesday morning.

As the situation is clarifying, so is timing of events.  Late
tonight through mid to late morning, a 50 knot southerly jet
descends to around 1500 feet and should be able to mix down toward
the surface, especially between 6 AM and noon. Expecting a period of
sustained winds 25 to 35 mph with gusts 40 to perhaps 50 mph along
the US 77 corridor in Cameron/Willacy, perhaps extending into
eastern Hidalgo.  Wind advisories are a good bet and will be issued
overnight, with the only question how far north to extend.

Following the front, a fairly strong and dry northwest flow arrives,
which could trigger another set of wind advisories - this time in
the Hidalgo/Starr/Jim Hogg/Brooks area. With the front timing a bit
more tardy (early afternoon), the question remains if there's enough
daylight to allow the strong northwest winds to fully mix. Again,
will have another shift to take a look at the parameters.

With clear and very dry air in place, and the gradient slackening
steadily, decoupling will occur soon after sunset allowing
temperatures to fall quickly.  Model blends remain behind the curve
on the likely low temperatures Tuesday night, so went with a
combination of deterministic 12Z forecasts which brings upper 30s to
the ranchlands and lower to mid 40s across the populated RGV.  GFS
indicates potential pockets of 32 in Zapata, if/where winds decouple
to near zero.

One other item of note is along the coast, where vigorous and
dangerous rip currents will turn to a south to north longshore by
Tuesday morning, before some slight improvements behind the front.
There was plenty of beach available last check despite a still
nearly 1 foot above predicted tide, but there is a potential for a
coastal flood statement given gradually increasing easterly fetch
and swell through this evening.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 305 PM CST Mon Jan 23 2023

Highlights in the long term: Cooler and drier mid week (with chilly
morning temperatures!), increasing cloudiness and temperatures
through the weekend with a slight chance of rain, then a cold front
on Sunday night that looks to stall overhead.

In the wake of Tuesday's cold front, we can expect cooler, drier
conditions with mostly sunny skies Wednesday into Thursday, with
cooler air continuing to filter in on Thursday as high pressure
settles in...to make Thursday slighlty cooler than Wednesday. Then
this surface ridge will slip off to the east and increasing
cloudiness will impact Deep South Texas Thursday afternoon through
the weekend as a return flow sets up and low to mid level moisture
increases. A weak surface trough tries to form over northeastern
Mexico, which could help to support some light rain across portions
of Deep South Texas Friday and Saturday. The return flow will also
allow temperatures to rise into the weekend, with well above normal
temperatures expected by Sunday.

A bit more uncertainty enters the picture Sunday evening and beyond.
A Canadian airmass seeps southward along the leeside of the Rockies
on Sunday and the leading edge (the cold front) approaches Deep
South Texas Sunday evening and looks to stall overhead, bringing the
potential for some rain and cooler temperatures. The rain potential
may also be further enhanced by the approach of a mid level
shortwave from the southwest.

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Mon Jan 23 2023

MVFR to VFR continues to be anticipated at the aerodromes through
the next 24 hours. Breezy to windy conditions will occur as a cold
front approaches from the east and sweeps through during the
afternoon hours of Tuesday.

&&

.MARINE...
Issued at 305 PM CST Mon Jan 23 2023

Now through Tuesday Night...The main difference from the prior
forecast is to raise a Gale Warning for all waters beginning at 6
AM Tuesday and continue through midnight Tuesday evening. The
main threat will be from the aforementioned strong southerly jet.
At 50 knots, viscous marine layer may keep gusts just below gale
force, but any higher and a lower descent will get 35 to 40 knots
to the surface - so given the springlike nature of this event,
decided to match the forecast with that for the middle Texas
coast. Following the front there will be a lull in gale conditions
Tuesday afternoon and evening, but we could see resumption of
north/northwesterly gusts Tuesday after sunset, especially beyond
20 nm out. Did not want to confuse the messaging for Laguna Madre
at this point, so expect the Gale situation to end there by noon
and be replaced with a Small Craft Advisory thereafter.

Seas have already built to 6 feet this afternoon at times and
expect full blow 7-10+ foot seas later tonight through Tuesday
night...bottom line, best to postpone fishing/boating trips for a
couple of days.

Wednesday through Monday...Small Craft Advisory conditions
expected through midday Wednesday due to the tail end push of
strong northwesterly winds behind Tuesday's cold front and large
waves of 7 to 9 feet. Then conditions will improve through mid to
late week under mostly sunny skies before the pressure gradient
strengthens and increases southerly winds and builds wave heights
to near Small Craft Advisory criteria for Saturday. Abundant low
to mid level atmospheric moisture and a weak surface trough will
increase cloudiness into the weekend and lead to a chance for some
rain. A cold front will approach and stall over the Lower Texas
coastal waters on Sunday night into Monday, bringing fresh east-
northeasterly winds and a chance of rain.

&&

.FIRE WEATHER...
Issued at 305 PM CST Mon Jan 23 2023

ll ingredients are in place for A Red Flag event for parts of Deep
South Texas...but given the delayed frontal and dry air timing
Tuesday afternoon, the question is exactly where.  Best
probabilities now are along/west of IH-69C with combination of
strong northwest winds, RH falling into the 20s, cured fuels and
moderate to severe drought (and still warm afternoon temperatures).
Farther east, it's possible that low RH (below 40-45 percent) don't
make it to Kenedy or Willacy, so held the Watch there and will let
later shifts make a decision to add or remove.

Tightened up the times a bit based on the delay, as well as expected
decoupling after sunset, so started the hazards at 2 PM and kept a
short buffer (until 8 pm)just to be on the safe side.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             66  81  47  66 /  30  20  10   0
HARLINGEN               65  83  43  69 /  30  20  10   0
MCALLEN                 66  84  47  71 /  20  20  10   0
RIO GRANDE CITY         65  83  43  71 /  10  10   0   0
SOUTH PADRE ISLAND      65  74  54  62 /  30  30  10   0
BAYVIEW/PORT ISABEL     65  80  46  65 /  30  30  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 2 PM to 8 PM CST Tuesday for TXZ248>250-
     252-253-353.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ251-254.

     High Rip Current Risk through Tuesday afternoon for TXZ451-454-
     455.

GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ130-132-135-
     150-155-170-175.

     Gale Warning from 6 AM Tuesday to midnight CST Tuesday night for
     GMZ130-132-135-150-155-170-175.

&&
Hazardous weather outlook, Jan 23, 4:11 PM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 PM CST Mon Jan 23 2023

TXZ248>255-351-353>355-451-454-455-242215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
411 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is likely at the local beaches on
Tuesday and possible again next weekend.

A Red Flag Warning is in effect Tuesday afternoon for Zapata, Jim
Hogg, Brooks, Starr, and Hidalgo Counties from 2 PM to 8 PM.

A Fire Weather Watch remains in effect Tuesday afternoon for
inland Kenedy and inland Willacy Counties.

Elevated Fire Weather conditions are possible Tuesday afternoon
for inland Cameron County for gusty winds and low relative
humidity.

A Wind Advisory is likely for all or majority of Deep South Texas
and the Rio Grande Valley late tonight and on Tuesday. Winds
could gusts as high as 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-242215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
411 PM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small Craft Advisories are currently in effect for all coastal
waters through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Gale Warning is in effect for all coastal waters from 6 AM
Tuesday through midnight Wednesday.

Small Craft Advisories are likely needed Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:46 AM CSTHigh Surf AdvisoryBROCameron, Kenedy, Willacy14 hr
Jan 24, 12:06 PM CSTHigh Wind WarningBROCameron2 hr
Jan 24, 12:06 PM CSTWind AdvisoryBROCameron, Kenedy, Willacy9 hr
Jan 24, 3:27 PM CSTSpecial Weather StatementBROWillacy48 min
Jan 24, 3:54 PM CSTSpecial Weather StatementBROCameron51 min
Jan 24, 4:05 PM CSTSmall Craft AdvisoryBRO20 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.